Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

What causes sleeplessness even after trazodone intake?

DOCTOR OF THE MONTH - Jun 2014
Jun 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2496 Questions
Question
Hi,
I had an earlier question regarding sleeplessness problem for my wife and Dr XXXXXXX XXXXXXX had replied to it prescribing trazodone 50mg.
While I'm consulting a psychatrist locally in XXXXXXX for the 1st week he had prescribed trazodone 25mg(1 tab @ night) and Clofranil 10mg(half tab. @ night) and my wife was able to get about 6-7 hrs sleep but not at a strech. She would sleep about 3 hrs @ about 11pm and @ about 3am the sleep breaks and early morning she get's sleep from about 5am-8am. But we were happy that it is improving.
After the 2nd time consultation, he increased the dose to trazodone 50mg(1 tab @ night) and Clofranil 10mg(1 tab @ night). After this it is about a week now and the sleep problem seems to have come back! Only 1st day she could sleep continuously for about 8 hrs and after that she could hardly sleep!!. To add she also had her menstrual cycle this week. So now we are worried and confused if the medicine dosage is not suiting or if the medicines are no more effective or what the reason could be. Please suggest.

Thanks
-XXXXXX
http://doctor.healthcaremagic.com/AskDoctorInboxServlet?page=viewQuery&queryId=123760
Posted Fri, 15 Aug 2014 in Sleep Disorders
 
 
Answered by Dr. Abhishek Kapoor 4 hours later
Brief Answer:
She needs high dose

Detailed Answer:
Hi

Trazodone is very good sedative antidepressant and it seems, she needs high dose of trazodone. In my view, dose can be increased up to 100 or 200 mg. If she is not getting proper sleep with 50mg, then she could take 100 mg of trazodone. You can discuss with her psychiatrist about the increment of dose.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: What causes sleeplessness even after trazodone intake? 6 hours later
Yes sure we'll discuss with the psychiatrist. But we were wondering, while with the lower dose itself in the first week there was lot of improvement in the sleep, so why did the sleep problem come back after increasing the dosage to 50mg, shouldn't it have made it better?
Could the menstrual cycle in the 2nd week nullify the effect of the medicines? What else could be the cause?

Thanks
-XXXXXXX
 
 
Answered by Dr. Abhishek Kapoor 4 hours later
Brief Answer:
Could be due to tolerance to drug

Detailed Answer:
Hi

In her case, it could be due to tolerance to medication or menses. If it is due to menses, then after menses cycle, this problem would be over and she would get sleep even at low dose. In case, she has had tolerance to drug, then she needs higher dose.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: What causes sleeplessness even after trazodone intake? 5 hours later
Ok. Yesterday was the last day of her menses. And also she cried a lot last night @ around 3am after which she slept continuously for about 5 hrs., seems like a good sign.
One another query we had was, while she is on these medications and probably the dose(to the dosage that you've mentioned i.e. 100/200mg) could be increased by the doctor in the next weeks consultation, is it ok for her to get pregnant? Can their be any health/side effects to either the mother or the baby now or later?

Thanks
-XXXXXXX
 
 
Answered by Dr. Abhishek Kapoor 14 minutes later
Brief Answer:
She can take it during pregnancy.

Detailed Answer:
Hi

Whether she needs high dose of trazodone or not, that depends upon her sleep. In that case, there is nothing to do much. In pregnancy, we prefer to avoid medicine. Every drug has some or little side effect on new born. To avoid this, we prefer not to give any sedative or antidepressant to mother. In case, she want to get pregnant and needs any sedative, she could take trazodone at low dose around 50 to 100mg.

If you have more query, you can ask.

Regards
Dr. Abhishek Kapoor
Psychiatrist
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor